Texas, 2005

Flash Flooding and Hail in Texas, May 14, 2005

May 14, 2005 · NWS EWX · 3 events in 2 counties and zones

2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 2:56 PM CST, 28 minutes earlier.

Area forecast discussion, May 14, 2:56 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SAT MAY 14 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A WEAK COLD FRONT
THAT EXTENDS FROM COLLEGE STATION TO AUSTIN TO BANDERA TO LEAKEY
TO PANDALE LINE AND WERE MOVING SLOWLY SOUTHWEST. MOISTURE
CONVERGENCE AND A FEW MORE HOURS OF SOLAR HEATING WILL ENABLE
CONTINUED DEVELOPMENT MAINLY THAT AREA WITH LESSER CHANCES
ELSEWHERE DUE TO WEAK UPPER RIDGING. DRIER AIR SHOULD WORK INTO
SOUTH CENTRAL TEXAS OVERNIGHT, HOWEVER MCS DEVELOPMENT MAY SLIDE
SOUTHEAST LATER TONIGHT. WEAK UPPER RIDGE AXIS WILL MOVE EAST OF
AREA ON SUNDAY AHEAD OF AN UPPER TROUGH OVER NORTHERN MEXICO.
STORMS WILL DEVELOP ALONG THE COLD FRONT AS IT DISSIPATES ACROSS
WESTERN SOUTH CENTRAL TEXAS AND OVER THE SIERRA MADRE. STEERING
FLOW WILL BRING THEM INTO SOUTH CENTRAL TEXAS. CHANCES WILL GO UP
ON MONDAY AS THE UPPER TROUGH MOVES ACROSS WITH A LOW LEVEL JET
STRENGTHENING, HOWEVER LACK OF SURFACE BOUNDARY SHOULD PRECLUDE
WIDESPREAD COVERAGE. AFTER TROUGH PASSES MONDAY NIGHT, STRONG
UPPER RIDGE WILL BUILD IN FROM THE WEST BY WEDNESDAY AND THURSDAY,
THEN PERSIST FOR THE REMAINDER OF THE WEEK LEADING TO NO POPS. BY
NEXT WEEKEND, THOUGH THE NOGAPS AND ECMWF SHOW A STRONG UPPER LOW
DROPPING INTO TEXAS ON THE FRONT SIDE OF THE UPPER RIDGE. WILL
KEEP POPS OUT FOR NOW AND MONITOR MODEL TRENDS. GFS TEMPERATURES
LOOK REASONABLE AND WILL TREND TOWARD THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  61  84 /  20  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  62  85  60  84 /  20  10  20  30
DEL RIO INTL AIRPORT           67  88  67  87 /  30  30  30  30
SAN ANTONIO INTL AIRPORT       65  86  64  84 /  20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/03
Hazardous weather outlook, May 14, 4:55 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SAT MAY 14 2005

TXZ171>173-183>194-202>209-217>225-228-151100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEAK COOL FRONT IS FORECAST TO MOVE TO SOUTH CENTRAL TEXAS
TODAY...AS A WEATHER SYSTEM ALOFT MOVES EAST SOUTHEAST FROM THE
CENTRAL U.S. TO THE MISSISSIPPI VALLEY.

THIS MID MAY PATTERN WILL SUPPORT A CHANCE OF SHOWERS OR
THUNDERSTORMS OVER SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING.

LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...PERIODS OF RAIN OR
SOME HAIL CAN BE EXPECTED FROM THESE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY AND MONDAY ISOLATED AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS MAY DEVELOP.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Laughlin AFB radar (KDFX), 59 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Real

When
May 14, 3:24 PM CST to 3:40 PM CST
Where
Real County, 14 mi W of Leakey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.733, -99.983

Flash Flood, Real

When
May 14, 4:30 PM CST to 7:00 PM CST
Where
Real County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.800, -99.833

Thunderstorms from central Edwards County to the Real-Edwards County line produced a general rainfall of 1 to 2 inches, with up to 4 inches along the county line from 10 miles north of Barksdale to Camp Wood. FM335 was closed in several locations along the county line and FM337 was closed near Camp Wood.

Flash Flood, Edwards

When
May 14, 5:00 PM CST to 7:00 PM CST
Where
Edwards County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.933, -100.233

Thunderstorms from central Edwards County to the Real-Edwards County line produced a general rainfall of 1 to 2 inches, with up to 4 inches along the county line from 10 miles north of Barksdale to Camp Wood. SH55 was closed between Rocksprings and Barksdale. FM335 was closed in several locations along the county line and FM337 was closed near Camp Wood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446117, 5446118, 5446397.